The general rule is: if several medications are taken at the same time, interactions can mean that their effects are either reduced or increased. This can pose a serious threat to the patient’s health.
That also applies to several medications that are also used as (party) drugs. These include, for example, the anesthetic ketamine and some strong sedatives (tranquilizers) like for example Valium® and Rohypnol® as well as other active substances from the group of so-called benzodiazepines. These substances can cause strong and dangerous interactions with HIV medications.
Tranquilizers induce a strong sense of calm and relaxation, while reducing anxiety. At the same time, they cause slowing down, tiredness and drowsiness, and can even make breathing difficult.
When taken for longer periods of time, there is a risk that the body will grow accustomed to benzodiazepine, will require higher and higher doses and ultimately become dependent.
Some HIV medications (protease inhibitors and Sustiva®) increase the risk brought on by tranquilizers of extremely shallow breathing to the point of a falling into a narcosis-like state.
Plus, the effects from tranquilizers can last much longer when taken in combination with these HIV medications, so that it is possible to remain dazed and disoriented for several days. This applies to the active ingredient midazolam (Dormicum®), alprazolam (Cassadan®, Tafil®, Xanax®) and triazolam (Halcion®).
Some other active ingredients, on the other hand, can be prescribed by a doctor to be used in combination with an HIV therapy.
In general, people with HIV should always talk with their doctor before taking these medications.